Alert archive / Georgia / Special Weather Statements in 2017
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at May 24, 2017, 9:39 AM EDT for Whitfield County, Georgia. It was in force for 36 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2017, 9:39 AM EDT (13:39 UTC)
- Expired
- May 24, 2017, 10:15 AM EDT
- In force
- 36 min
- Issued by
- NWS Atlanta, GA
- Wind
- 50
County Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 116 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 9:44 AM EDT | TSTM WND DMG | 1 Ssw Pleasant Grove, GA | TREES DOWN AND A CAR SPUN AROUND ON CLEVELAND HWY NEAR PLEASENT HILL DR |
| May 24, 9:44 AM EDT | TSTM WND DMG | 1 Ssw Pleasant Grove, GA | TREES DOWN AND A CAR SPUN AROUND ON CLEVELAND HWY NEAR PLEASENT HILL DR...COULD BE ASSOCIATED WITH A POSSIBLE TORNADO |
| May 24, 9:44 AM EDT | TORNADO | Pleasant Grove, GA | MULTIPLE TREES DOWN ALONG LYNN DRIVE IN PLEASANT GROVE. |
| May 24, 9:45 AM EDT | TORNADO | 1 Sw Pleasant Grove, GA | NWS SURVEY CONFIRMED A BRIEF EF-1 TORNADO TOUCHED DOWN NORTHEAST OF DALTON WHERE IT SNAPPED AND UPROOTED MANY TREES AND ALSO ROLLED A CAMPER. THE TORNADO WAS 200 YARDS WIDE AND TRAVELED FOR 1.6 MILES TO THE NORTHEAST BEFORE LIFTING. |
| May 24, 10:09 AM EDT | HAIL 0.7 | Cisco, GA | DIME SIZED HAIL REPORTED IN CISCO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted.
452
WWUS82 KFFC 241339
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
939 AM EDT WED MAY 24 2017
GAZ004-005-241415-
Whitfield GA-Murray GA-
939 AM EDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITFIELD AND
NORTHERN MURRAY COUNTIES UNTIL 1015 AM EDT...
At 939 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Rocky Face, or near Dalton...moving east at
50 mph.
HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.
IMPACT...While winds should result in minor damage to tree limbs
and blowing around of light...unsecured objects...this
storm has also exhibited localized rotation. A brief
tornado could quickly form.
Some locations in the path of this storm include
Dalton, Chatsworth, Varnell, Eton, Tunnel Hill, Crandall, Sumac,
Rocky Face, Gregory, Conasauga Lake, Tennga, Beaverdale, Dawnville
and Cisco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3486 8462 3485 8461 3483 8461 3475 8504
3482 8507 3482 8506 3484 8506 3499 8483
3499 8462
TIME...MOT...LOC 1339Z 248DEG 42KT 3482 8499
WIND...50MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 24, 7:16 AM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 24, 7:16 AM EDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 716 AM EDT Wed May 24 2017 .PREV DISCUSSION... /Issued 334 AM EDT Wed May 24 2017/ SHORT TERM /Today through Thursday/... A complicated weather pattern is on tap for the CWFA today. An old frontal boundary is situated across south central/south GA. A secondary frontal boundary is currently pushing east over far NW AL and central MS. The northern-most front is associated with a bit more forcing aloft than the southern boundary, but both fronts should have waves of low pressure move along them today. Showers and thunderstorms will develop in association with both systems today. The northern system may have storms a bit more dynamically forced, especially as these areas are closer to the steeper lapse rates/mid level forcing and deep shear. However, the storms in the vicinity of the southern frontal boundary should have more surface instability to work with with some marginal deep layer shear present. The primary severe weather threat should be damaging wind gusts. However, isolated tornadoes (everywhere) and a few large hail reports (mainly north) are not out of the question. For the last 48 hours, the axis of heaviest rainfall has been across the southern CWFA. Good moisture will still be present, and some training of storms is possible today. Even though PWATS are forecast to be between 1.25 and 1.5 inches, locally heavy rainfall will continue to be a threat - especially over where soils remain saturated. Given these points, will actually extend the Flash Flood Watch - in time - to 00z (8pm) this evening. The airmass will dry out a bit as the behind the cold front on Thursday. However, a few storms will remain possible across portions of the northern CWFA as an upper low/trough move through. NListemaa LONG TERM /Thursday Night through Tuesday/... Upper low/cold core aloft expected to move across AL/TN and Georgia Thursday night with the trough axis moving east of the forecast area btwn 15-18z Thursday. Shortwave ridge of high pressure will maintain dry and stable conditions through Saturday, with temperatures quickly bouncing back during the day Fri/Sat, after cooler mornings. Moisture will gradually increase this weekend as W/SWerly flow becomes more pronounced across the region ahead of large upr vortex dropping south from central Canada over the northern Plains/upper Midwest. By Sunday and into the first part of next week, several shortwaves will interact with sufficient moisture and low lvl convg along a west-east oriented frontal boundary to support an increasing chance of shower and a few thunderstorms. This "system" is not looking nearly as impressive as what we've been dealing with over the past few days but it will bring the area more rain, on top of what we've had already. Drier air moves in from the northwest late Monday into Tuesday with a nearly stationary frontal boundary across north Florida/south Georgia - where lingering chances for showers/storms will exist Tuesday. Temperatures into early next week should remain around normal for late May -- lower to mid 80s for highs and mid 60s for lows. DJN.83 && .AVIATION... 12Z Update... No major changs to the TAF for this cyle. Cigs should continue to lift to MVFR by 14z. By then, shra should begin approaching from the west. The hi-res models are all over the place with the precip and timing coverage today. So, have tried to blend the trends with persistence. Winds should remain on the west side. //ATL Confidence...12Z Update... Medium confidence all elements. && .PRELIMINARY POINT TEMPS/POPS... Athens 76 56 74 55 / 80 40 30 0 Atlanta 74 55 72 58 / 80 40 10 0 Blairsville 68 51 68 50 / 80 40 40 10 Cartersville 73 54 73 54 / 80 40 20 0 Columbus 77 57 77 58 / 80 40 10 0 Gainesville 72 55 71 56 / 80 40 40 0 Macon 77 56 76 55 / 80 50 10 0 Rome 73 54 74 54 / 80 40 20 0 Peachtree City 75 55 74 53 / 80 40 10 0 Vidalia 80 61 78 59 / 80 70 10 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for the following zones: Baldwin...Banks...Barrow...Bibb...Bleckley...Butts...Carroll... Chattahoochee...Cherokee...Clarke...Clayton...Cobb...Coweta... Crawford...Crisp...DeKalb...Dodge...Dooly...Douglas...Emanuel... Fayette...Forsyth...Glascock...Greene...Gwinnett...Hall... Hancock...Haralson...Harris...Heard...Henry...Houston... Jackson...Jasper...Jefferson...Johnson...Jones...Lamar... Laurens...Macon...Madison...Marion...Meriwether...Monroe... Montgomery...Morgan...Muscogee...Newton...North Fulton... Oconee...Oglethorpe...Paulding...Peach...Pike...Polk...Pulaski... Putnam...Rockdale...Schley...South Fulton...Spalding...Stewart... Sumter...Talbot...Taliaferro...Taylor...Telfair...Toombs... Treutlen...Troup...Twiggs...Upson...Walton...Warren... Washington...Webster...Wheeler...Wilcox...Wilkes...Wilkinson. &&
Hazardous weather outlook, May 24, 6:30 AM EDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 630 AM EDT Wed May 24 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-250200- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 630 AM EDT Wed May 24 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... ...FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF NORTH AND ALL OF CENTRAL GEORGIA THROUGH THIS EVENING... Showers and thunderstorms will increase across north and central Georgia this morning and continue through the afternoon. Some storms could be strong to severe, capable of damaging winds, large hail and even a few tornadoes. In addition, locally heavy rain could result in localized flash flooding. The severe threat will diminish from west to east across the area, this afternoon with widespread showers and thunderstorms across far southeast counties, ending this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... There is a chance for thunderstorms late Saturday into Sunday. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the latest information later this morning through this afternoon for possible activation across much of north and central Georgia.
In the hours before
Special weather statement, May 24, 9:39 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
939 AM EDT WED MAY 24 2017
GAZ004-005-241415-
Whitfield GA-Murray GA-
939 AM EDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITFIELD AND
NORTHERN MURRAY COUNTIES UNTIL 1015 AM EDT...
At 939 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Rocky Face, or near Dalton...moving east at
50 mph.
HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.
IMPACT...While winds should result in minor damage to tree limbs
and blowing around of light...unsecured objects...this
storm has also exhibited localized rotation. A brief
tornado could quickly form.
Some locations in the path of this storm include
Dalton, Chatsworth, Varnell, Eton, Tunnel Hill, Crandall, Sumac,
Rocky Face, Gregory, Conasauga Lake, Tennga, Beaverdale, Dawnville
and Cisco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3486 8462 3485 8461 3483 8461 3475 8504
3482 8507 3482 8506 3484 8506 3499 8483
3499 8462
TIME...MOT...LOC 1339Z 248DEG 42KT 3482 8499
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:09 PM EDT | Special Weather Statement | FFC | Bartow, Floyd, Polk | 51 min |
| May 23, 8:31 PM EDT | Special Weather Statement | FFC | Cherokee, Cobb, Paulding | 44 min |
| May 23, 9:11 PM EDT | Special Weather Statement | FFC | Haralson, Paulding | 49 min |
| May 23, 9:15 PM EDT | Special Weather Statement | FFC | Cherokee, Cobb, Forsyth | 45 min |
| May 23, 10:11 PM EDT | Special Weather Statement | FFC | Banks, Barrow, Gwinnett, Hall, Jackson | 49 min |
| May 23, 10:55 PM EDT | Special Weather Statement | FFC | Banks, Jackson | 35 min |
| May 24, 12:33 AM EDT | Special Weather Statement | FFC | Emanuel, Laurens, Treutlen | 27 min |
| May 24, 2:15 AM EDT | Special Weather Statement | FFC | Bibb, Jones | 30 min |
| May 24, 9:47 AM EDT | Tornado Warning | FFC | Murray, Whitfield | 28 min |
| May 24, 9:56 AM EDT | Special Weather Statement | FFC | Chattooga, Floyd | 49 min |
| May 24, 10:17 AM EDT | Tornado Warning | FFC | Chattooga, Floyd | 14 min |
| May 24, 10:31 AM EDT | Special Weather Statement | FFC | Gordon | 29 min |
| May 24, 10:48 AM EDT | Tornado Warning | FFC | Gordon, Murray | 27 min |
| May 24, 11:08 AM EDT | Tornado Warning | FFC | Gilmer, Murray | 23 min |
| May 24, 11:13 AM EDT | Severe Thunderstorm Warning | FFC | Dawson, Gilmer, Gordon, Murray, Pickens | 33 min |
| May 24, 11:22 AM EDT | Tornado Warning | FFC | Pulaski, Wilcox | 23 min |
| May 24, 11:27 AM EDT | Special Weather Statement | FFC | Crisp | 33 min |
| May 24, 11:29 AM EDT | Tornado Warning | FFC | Fannin, Gilmer | 31 min |
| May 24, 11:31 AM EDT | Tornado Warning | FFC | Crisp, Dooly | 29 min |
| May 24, 11:45 AM EDT | Special Weather Statement | FFC | Pulaski | 30 min |
| May 24, 11:54 AM EDT | Tornado Warning | FFC | Crisp, Dooly | 17 min |
| May 24, 11:56 AM EDT | Tornado Warning | FFC | Union | 14 min |
| May 24, 12:25 PM EDT | Special Weather Statement | FFC | Pulaski | 65 min |
| May 24, 12:39 PM EDT | Special Weather Statement | FFC | Floyd | 36 min |
| May 24, 12:57 PM EDT | Special Weather Statement | FFC | Bibb, Peach | 33 min |
| May 24, 1:02 PM EDT | Special Weather Statement | FFC | Baldwin, Glascock, Hancock, Warren | 28 min |
| May 24, 1:22 PM EDT | Special Weather Statement | FFC | Bartow | 23 min |
| May 24, 1:32 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Dodge, Laurens | 28 min |
| May 24, 1:59 PM EDT | Severe Thunderstorm Warning | FFC | Laurens | 31 min |
| May 24, 2:14 PM EDT | Tornado Warning | FFC | Laurens | 31 min |
| May 24, 2:23 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Dodge, Laurens | 37 min |
| May 24, 2:35 PM EDT | Special Weather Statement | FFC | Johnson | 25 min |
| May 24, 2:39 PM EDT | Tornado Warning | FFC | Bleckley, Dodge | 36 min |
| May 24, 2:42 PM EDT | Special Weather Statement | FFC | Dooly | 63 min |
| May 24, 3:01 PM EDT | Special Weather Statement | FFC | Jackson | 29 min |
| May 24, 3:02 PM EDT | Special Weather Statement | FFC | Walton | 28 min |
| May 24, 3:04 PM EDT | Special Weather Statement | FFC | Lumpkin, White | 26 min |
| May 24, 3:09 PM EDT | Severe Thunderstorm Warning | FFC | Laurens | 36 min |
| May 24, 5:15 PM EDT | Special Weather Statement | FFC | Telfair | 30 min |
| May 24, 5:20 PM EDT | Severe Thunderstorm Warning | FFC | Jasper, Jones, Monroe | 25 min |
| May 24, 5:27 PM EDT | Special Weather Statement | FFC | Emanuel | 33 min |
| May 24, 5:36 PM EDT | Severe Thunderstorm Warning | FFC | Jones, Monroe | 24 min |
| May 24, 5:45 PM EDT | Severe Thunderstorm Warning | FFC | Jasper, Morgan, Putnam | 30 min |
| May 24, 7:37 PM EDT | Special Weather Statement | FFC | Houston, Twiggs | 23 min |
| May 24, 7:57 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Jones, Twiggs, Wilkinson | 48 min |
Nearby
Special Weather Statements in Georgia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.